On April 11, 2016 an article, Doctors Hear Patients’ Calls for New Approaches to Hypothyroidism, appeared in the Wall Street Journal regarding the growing influence of patient preference on treatment selection for hypothyroidism (sluggish thyroid). The article was written by the WSJ health columnist Melinda Beck. I might have missed it but thanks to a motivated patient I received a copy within a week after its publication. With a glance I knew this report could be a highly significant addition in the on-going debate between specialists treating hypothyroidism (endocrinologists) and advocates of alternative approaches. Continue reading
Our member, Ella, has analyzed her own T4 plus T3 thyroid replacement needs and offers a terrific explanation of how she arrived at her conclusions. Follow her thinking in her message to metabolism.com
John has recently been diagnosed with low testosterone levels and sends metabolism.com this inquiry:
Iâ€™m so glad I found this site! About a month ago I was diagnosed with low T â€“ mine is 140. Very, very low. Symptoms were NO libido, fatigue, massive weight gain (from 195 to 275 in 9 months), swelling below the knees. Not sure if the T is responsible for all of this, but would love your opinion (at the same time â€“ the same day, actually â€“ i was also told I had type 2 diabetes (blood sugar of 203). Is there a link here?
My endocrinologist put me on Enenthate shots, 1ml every 2 weeks (done 2 shots so far). Do you think this is a good dosage? Are the shots better than the cream? Iâ€™m concerned about see-sawing T levels â€“ will they go up after the shot but creep back down again before the next treatment?
Iâ€™d really appreciate any insight, my doc did not spend a lot of time going into these kinds of details with me, it was a bit disappointing. Iâ€™m a white male, a little over 6â€² and 42 years old. Naturally I understand you are only giving an opinion, not actual medical advice. Thanks so much.
Reply by Dr. Pepper:
Thanks for your inquiry John. My first thought about the situation you describe is why would a 42 year old man develop low testosterone? Personally, I never take it for granted that the cause of newly diagnosed low testosterone is “aging”. There are many significant medical conditions that need to be ruled out primarily disorders of the testicle, and pituitary gland. Additional blood tests such as LH, FSH and prolactin and possibly radiological tests are often needed to make that determination. I don’t want to go on a wild goose chase here but swelling of the legs, rapid weight gain, low testosterone and type 2 diabetes may all be caused by an excess of cortisol in the body, known as Cushing’s Syndrome. That could be one way to unify all the events you describe.
Testosterone is generally administered as an injection or rubbed on as a gel. In nature, testosterone levels are more or less constant from day to day, so applying testosterone gel every day mimics this environment pretty well. The injections given every two or three weeks cause a rapid increase of testosterone to unnaturally high levels followed by steady decline often to low levels again before the next shot. My opinion is that shots are much less desirable although they tend to be a lot cheaper and simpler than the daily gels.
You may want to seek a second opinion to find out if other problems exist to explain how you developed low testosterone in the first place.
Keep us posted and good luck.
These comments are for educational purposes only and are not intended to provide medical care or advise.
Gary Pepper, M.D., Editor in Chief, Metabolism.com
When I became an endocrinologist in 1981 I was truly excited about the field. At that time it seemed that the science of endocrinology was expanding rapidly and new discoveries were on the horizon particularly in regards to the way hormones effect the brain, mood and the immune system. Was I ever wrong! Itâ€™s thirty years later and none of those expectations were realized. In fact, I find that the field of endocrinology has barely budged since then and in some areas has actually lost ground.
Bringing on this round of pessimism on my part, is a recent â€œdevelopmentâ€ in the area of treatment for hyperthyroidism (over active thyroid). Ever since I was in training there have been two medicines, propylthiouracil (PTU) and methimazole (Tapazole), which are the mainstays of medical treatment for hyperthyroidism. Both medicines have been available since the 1940â€™s and show excellent efficacy and tolerability (and they are cheap!). Almost all endocrinologists I have met use these two drugs interchangeably although in pregnancy propylthyiouracil is favored due to rare birth defects in fetuses exposed to methimazole.
The â€œdevelopmentâ€ which I find so discouraging is the recent action by the FDA to place a very strict (black box) warning on the use of PTU due to the possible occurrence of a rare form of liver injury attributed to the drug. After almost 70 years of exemplary use, this has given rise to extensive debate in the endocrinology literature about how to restrict PTU use.
While it is true that methimazole is equally as effective as PTU to treat hyperthyroidism, I have personally seen numerous cases of fairly severe allergic reactions to methimazole. Fortunately it has been easy to continue medical treatment by simply switching to PTU. If we canâ€™t use PTU freely then the only other options are surgical removal of the thyroid or eradication of the thyroid using radioactive iodine, neither of which is free of potentially adverse outcomes.
I have never encountered severe liver injury with PTU nor has any of the colleagues I have polled. It has to be very, very rare. This is obvious because it has taken 70 years to get around to recognizing it formally. Can we really call it progress that we now have one less simple option for treating hyperthyroidism, a common and relatively benign disease? Let me take my cynicism to the next level. I wonâ€™t be surprised if a major pharmaceutical company soon announces the development of a new drug for treating hyperthyroidism. If Iâ€™m right the new drug will add nothing of real value that wasnâ€™t previously available but is many times more expensive then the drug it replaces.
So goes endocrinology into the new century, the stogy old lady of medicine.
In this video, Eric Cohen, endocrinologist, explains what he considers the principles that will result in the best outcomes for his patients. He also shares his life experiences that influenced him in his decision to specialize in diabetes care.
After reading the latest research on the metabolic hazards associated with chubby necks I am more sensitive to the size of people’s necks then ever. Of course I look at the size of my patient’s neck but people who I pass in the street or supermarket may find me staring. Watching TV a few days ago I was startled by a series of people in one commercial for Quicken Loans who definitely qualify for the metabolic high risk category based on neck chubbiness. One after another the characters in this commercial walk on, outdoing each other in this physical trait. Has the chubby neck become the new normal? If so, the incidence of diabetes and heart disease is sure to continue to rise.
Let me know if you agree with my impression, or am I biased by being an endocrinologist?
Gary Pepper, M.D.